Alert archive / New York / Frost Advisories in 2017
Frost Advisory 8, NWS Albany, NY
NWS Albany, NY issued this frost advisory at Oct 16, 2017, 3:50 AM EDT for Northwest Hills Planning Region, Connecticut; 8 counties in New York. It took effect at Oct 17, 2017, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2017, 3:50 AM EDT (07:50 UTC)
- In effect from
- Oct 17, 2017, 2:00 AM EDT
- Expired
- Oct 17, 2017, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Albany, NY
Counties Northwest Hills Planning Region, CT, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 32 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253 WWUS71 KALY 160750 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 350 AM EDT Mon Oct 16 2017 NYZ041-084-162200- /O.NEW.KALY.FZ.W.0001.171017T0600Z-171017T1300Z/ Northern Saratoga-Southern Washington- Including the cities of Saratoga Lake, Saratoga Springs, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 350 AM EDT Mon Oct 16 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... The National Weather Service in Albany has issued a Freeze Warning, which is in effect from 2 AM to 9 AM EDT Tuesday. * Locations...Northern Saratoga and Southern Washington Counties. * Hazards...Freezing temperatures. * Temperatures...Dropping into the upper 20s to lower 30s. * Timing...Late Monday night into early Tuesday morning. * Impacts...Uncovered vegetation will have the potential to be damaged or killed due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-162200- /O.NEW.KALY.FR.Y.0008.171017T0600Z-171017T1300Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 350 AM EDT Mon Oct 16 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... The National Weather Service in Albany has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Tuesday. * Locations...Greater Capital Region, mid Hudson Valley, and southern Litchfield County in Connecticut. * Temperatures...Dropping into the mid 30s. * Timing...Late Monday night into early Tuesday morning. * Impacts...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
434 WWUS71 KALY 161856 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 256 PM EDT Mon Oct 16 2017 NYZ041-084-171300- /O.CON.KALY.FZ.W.0001.171017T0600Z-171017T1300Z/ Northern Saratoga-Southern Washington- Including the cities of Saratoga Lake, Saratoga Springs, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 256 PM EDT Mon Oct 16 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... * Locations...Northern Saratoga and Southern Washington Counties. * Hazards...Freezing temperatures. * Temperatures...In the lower 30s. * Timing...Late tonight into early Tuesday morning. * Impacts...Uncovered vegetation will have the potential to be damaged or killed due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-171300- /O.CON.KALY.FR.Y.0008.171017T0600Z-171017T1300Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 256 PM EDT Mon Oct 16 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY... * Locations...Greater Capital Region, mid Hudson Valley, and southern Litchfield County in Connecticut. * Temperatures...In the mid 30s. * Timing...Late tonight into early Tuesday morning. * Impacts...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
877 WWUS71 KALY 170725 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 325 AM EDT Tue Oct 17 2017 NYZ041-084-171300- /O.CON.KALY.FZ.W.0001.000000T0000Z-171017T1300Z/ Northern Saratoga-Southern Washington- Including the cities of Saratoga Lake, Saratoga Springs, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 325 AM EDT Tue Oct 17 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Northern Saratoga and Southern Washington Counties. * Hazards...Freezing temperatures. * Temperatures...In the lower 30s. * Timing...Through early this morning. * Impacts...Uncovered vegetation will have the potential to be damaged or killed due to freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CTZ013-NYZ049-050-052-053-059-060-064-065-171300- /O.CON.KALY.FR.Y.0008.000000T0000Z-171017T1300Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 325 AM EDT Tue Oct 17 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Greater Capital Region, mid Hudson Valley, and southern Litchfield County in Connecticut. * Temperatures...In the lower to mid 30s. * Timing...Through early this morning. * Impacts...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
606 WWUS71 KALY 171306 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 906 AM EDT Tue Oct 17 2017 NYZ041-084-171415- /O.EXP.KALY.FZ.W.0001.000000T0000Z-171017T1300Z/ Northern Saratoga-Southern Washington- Including the cities of Saratoga Lake, Saratoga Springs, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, and North Easton 906 AM EDT Tue Oct 17 2017 ...FREEZE WARNING HAS EXPIRED... The freeze warning which was in effect for the Saratoga region has expired. $$ CTZ013-NYZ049-050-052-053-059-060-064-065-171415- /O.EXP.KALY.FR.Y.0008.000000T0000Z-171017T1300Z/ Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess- Including the cities of Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Albany, Troy, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, Kingston, New Paltz, Poughkeepsie, Beacon, and Arlington 906 AM EDT Tue Oct 17 2017 ...FROST ADVISORY HAS EXPIRED... The frost advisory which was in effect for the Greater Capital District, Mid Hudson Valley and southern Litchfield County has expired. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at Oct 16, 1:17 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 16, 1:17 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Albany NY 117 AM EDT Mon Oct 16 2017 .SYNOPSIS... A strong cold front will continue to move across the region through the overnight hours, with scattered showers and gusty winds expected. A much colder air mass will impact the region on Monday with brisk conditions. Tuesday into Wednesday, high temperatures will moderate back above normal, as high pressure builds in from the Mid Atlantic Region. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 1245 AM EDT, the initial wind shift/prefrontal trough was moving into west central New England, while the actual cold front was located from roughly Schoharie CO into the Capital District and northeast into southwest VT. Winds increase behind this front, with gusts of 25-35 mph noted upstream. Also, temperatures are falling through the 50s, and dewpoints into the 40s across central/western NY. A secondary cold front was also noted entering far northern Herkimer/Hamilton Cos, accompanied by more showers and winds shifting more into the northwest to north. This secondary boundary will likely wash out overnight as it trends southeast. Some showers are lagging behind the front as well, and should gradually taper off after 2 AM, except persisting across the western Adirondacks where some upslope/lake enhancement is expected. The best rise-fall pressure couplet with sfc low remains north and west of the forecast area over southern Quebec and extreme northern NY. 850 hPa temps fall to -3C to +1C from the Capital District north and west, and +1C to +6C south and east by daybreak. Temps will tumble back into the 40s to lower 50s with a few mid/upper 30s over the western Adirondacks/southern Greens and Catskills. Northwest winds of 15 to 25 mph with some gusts in the 25 to 35 mph range will persist most of the night, with the strongest gusts expected roughly between 1 and 4 AM, when some gusts could even approach/slightly exceed 40 mph within portions of the Mohawk Valley, Capital Region and Berkshires. Some snow could mix in with showers toward daybreak across the higher terrain of the southwest Adirondacks, and would not be surprised if some coatings occurred on colder surfaces in these areas. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/... Tomorrow...the strong cold advection continues, as a secondary cold front moves across the region. H850 temps fall close to 0C to -5C over the entire forecast area. It is possible temps fall or remain steady in the afternoon. A strong sfc pressure gradient will continue between the departing cyclone and high pressure over the central and southern Plains, as well as good mixing of the winds from aloft. Some lake effect showers will impact the western Adirondacks and western Mohawk Valley with a few wet snowflakes possible in the morning with the strong lake temp to H850/H700 differential temps. Brisk or blustery winds continue into the afternoon, but then start to abate as the upper level trough axis moves eastward across the region, and the sfc ridge builds in from the Ohio Valley. The inversion heights quickly lower in the BUFKIT profiles ending lake effect activity. Highs will be in the mid and upper 50s from the Capital District south and east, and mainly 40s to lower 50s north and west. High pressure builds in from the south and west with clearing skies and light to calm winds. Ideal radiational cooling conditions are expected. A frost Advisory may be needed in the Hudson Valley from the Poughkeepsie area up through the Capital District/Saratoga Region and across southern Litchfield County where the growing season has not ended yet. Areas of frost were included here for temps in the 33-36F range. Outside these areas the growing season is over even though there has not been widespread temperatures 32 degrees or below. Our policy is to terminate the issuance of frost advisories and freeze warnings two weeks beyond the median date of the first fall freeze which was today. Expect lows in the mid 20s to mid 30s in areas where the growing season is over. Tue-Tue night...After a chilly start high pressure builds in from the Mid Atlantic States. Plentiful sunshine from the subsidence with the sfc anticyclone will allow temps to rebound back to normal levels. The midlevel flow becomes zonal, and a weak thermal trough or warm front moves through upstate NY and southeast Canada. Highs will generally be in the 50s with a few 60F readings in the mid-Hudson Valley and NW CT. A few 40s are possible over the mountains. Another cool night is expected Tue night, but not as cold as the previous with lows in mid 30s to lower 40s with the ridge building in from near the mid-Atlantic Coast. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Dry weather and above normal temperatures will dominate the extended forecast period with deterministic and ensemble guidance suggesting upper-tropospheric ridging and surface high pressure over the mid- atlantic/Northeast region. Mean zonal upper flow will be in place Wednesday into Thursday before an upper trough passes to our north Thursday night into Friday. The associated weak cold front will progress through the region but is not expected to produce precipitation due to the dry airmass in place. Upper ridging and surface high pressure translates back over the region Friday and remains overhead through the end of the weekend. 850-hPa temps will warm to around 12 degrees C by the end of the weekend with continued dry and mainly sunny (clear) weather. High temperatures will be ~5-10 degrees above average throughout the period with highs in the mid 60s to lower 70s with low temps primarily in the 40s. && .AVIATION /05Z MONDAY THROUGH FRIDAY/... Wind shift boundary and dew point boundary are through our area but there are still some scattered light showers over eastern NY and western New England. The showers will exit well before daybreak but the cloud cover will be slow to break up. Most of the ceilings are above 3000 feet but there are areas of broken ceilings between 2000-3000 feet west of the Hudson Valley that will track through our region through daybreak. Indicating TEMPO for the possible broken ceilings below 3000 feet from 06Z through about 09Z-11Z. Also keeping VCSH through 09Z-11Z but if a shower were to occur, visibilities should stay VFR because the showers are so weak. VFR ceilings should continue through much of the day and then break up later this afternoon and evening. Visibilities are also expected to remain VFR. West winds will shift to the northwest with the passage of a the leading edge of the coldest air. Winds expected to gust around 15 to 25 Kt with cold air advection late this morning and afternoon. Winds diminish to less than 10 Kt this evening. Outlook... Monday Night: No Operational Impact. Areas of FROST. Tuesday to Friday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Gusty winds over 25 mph are expected tonight into tomorrow... Changeable weather pattern tonight into Monday as a strong cold front sweeps across the region. A line of showers and a few isolated thunderstorms producing gusty winds will accompany the cold front as it moves through during the evening. A much cooler air mass will be ushered in with brisk and gusty northwest winds in the wake of the front into tomorrow. Wind gusts into the 25 to 40 mph range are expected tonight as they shift from the south to southwest to the northwest with frontal passage. Brisk northwest winds of 10 to 20 mph with gusts into the 25 to 35 mph range are possible tomorrow. The winds will decrease Monday night and become light to calm. The RH values will increase to close to 100 percent tonight, and then decrease to 40 to 60 percent Monday afternoon, and recover to 75 to 100 percent Tuesday morning. && .HYDROLOGY... No significant hydrologic issues are expected the next week as fair and dry weather will prevail after the cold frontal passage tonight, and some lake effect showers tomorrow west of the Hudson River Valley. A fast moving line of showers with a few thunderstorms will impact the region tonight with total rainfall generally in the tenth to quarter inch range, though some locations in the western Mohawk Valley and western Adirondacks could receive a quarter to half an inch. Flows should continue to be at normal to below normal seasonal levels through the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/JPV/Wasula NEAR TERM...KL/JPV/Wasula SHORT TERM...Wasula LONG TERM...Cebulko AVIATION...NAS FIRE WEATHER...BGM/Wasula HYDROLOGY...Wasula
Hazardous weather outlook, Oct 15, 10:49 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albany NY 1049 PM EDT Sun Oct 15 2017 CTZ001-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-061- 063-066-082-083-VTZ013>015-161100- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Washington-Schoharie- Western Schenectady-Western Albany-Eastern Rensselaer-Western Greene- Eastern Columbia-Western Ulster-Eastern Dutchess-Northern Fulton- Southeast Warren-Bennington-Western Windham-Eastern Windham- 1049 PM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for western and southern Adirondacks including the Lake George and Glens Falls areas, Mohawk and Schoharie Valleys, eastern Catskills, Taconics, Berkshires into the Litchfield Hills of northern Litchfield County and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ041-049-050-052-053-059-060-064-065-084-161100- Southern Litchfield-Northern Saratoga-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Southern Washington- 1049 PM EDT Sun Oct 15 2017 This Hazardous Weather Outlook is for northwestern Connecticut and east central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Areas of frost are possible late Monday night into early Tuesday morning. A frost advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 15, 9:51 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Albany NY
951 PM EDT SUN OCT 15 2017
NYZ047-058-059-063-160245-
Western Ulster-Eastern Greene-Western Greene-Schoharie-
951 PM EDT SUN OCT 15 2017
...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHWESTERN
ULSTER...GREENE AND SOUTH CENTRAL SCHOHARIE COUNTIES...
At 951 PM EDT, radar indicated showers were located along a line
extending from near Prattsville to Downsville. Movement was east at
35 mph.
Winds of 30 to 40 mph are possible with these showers.
These showers will be near...
Gilboa and Prattsville around 955 PM EDT.
Windham around 1010 PM EDT.
Hunter around 1015 PM EDT.
Woodland Valley Campground around 1045 PM EDT.
Other locations impacted by these showers include West Settlement,
North Lexington, Maplecrest, Oliverea, Tannersville, Round Top,
Lexington, Sunside, Belle Ayr and Seager.
LAT...LON 4212 7456 4215 7453 4214 7450 4217 7445
4220 7454 4235 7443 4240 7456 4245 7448
4230 7393 4191 7447 4193 7458 4202 7478
TIME...MOT...LOC 0151Z 285DEG 32KT 4233 7448 4207 7501
JPVThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:16 PM EDT | Special Weather Statement | ALY | Warren | 44 min |
| Oct 15, 8:24 PM EDT | Special Weather Statement | ALY | Montgomery, Saratoga, Schenectady, Washington | 66 min |
| Oct 15, 8:43 PM EDT | Special Weather Statement | ALY | Schenectady, Schoharie | 32 min |
| Oct 15, 9:17 PM EDT | Special Weather Statement | ALY | Albany, Schenectady, Schoharie | 43 min |
| Oct 15, 9:51 PM EDT | Special Weather Statement | ALY | Greene | 54 min |
| Oct 16, 3:50 AM EDT | Freeze Warning | ALY | Saratoga, Washington | 29 hr |
Nearby
Frost Advisories in New York, 2017Frost Advisories in Connecticut, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.